Massachusetts, 2021

Flash Flood and Damaging Winds in Massachusetts, June 8, 2021

June 8, 2021 · NWS BOX · 10 events in 4 counties and zones

Very hot and humid conditions were in place. Scattered thunderstorms occurred in the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Very hot and humid conditions were in place. Scattered thunderstorms occurred in the afternoon and early evening hours. A few became severe and also produced localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 8, 9:26 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 9:26 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1026 AM EDT Tue Jun 8 2021

.SYNOPSIS...
Hot and muggy conditions continue through Wednesday. Scattered
showers and thunderstorms possible this afternoon into Wednesday.
These thunderstorms could produce locally heavy rainfall. A cool
front passes southeast through Southern New England Wednesday
night, returning a cooler air mass and much lower humidity
levels to the region by Thursday. A passing frontal system to
our south may bring a period of showers Friday but most will
stay dry. Dry and seasonable for the weekend, before moderating
and turning more unsettled early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Minor changes to the forecast. Bumped temperatures up 1-2F and
dewpoints up 1-2F based on morning soundings and 9 AM
observations. Dew points jumped several degrees yesterday
evening and are now hovering around 70 inland and 60s along the
South Coast/Islands. Dews should linger at these levels the
through the afternoon.

Heat: Morning soundings at Albany and Long Island showed some
morning inversions at low levels, but these are dissipating as
the sun warms the airmass. Above these levels, the airmass is
close to dry adiabatic up to 700 mb. Even if we mix to "just"
800-mb, that would support highs in the mid 90s. Ten AM surface
temps in the low to mid 80s outside the marine buffering zone,
so max temps roughly low to mid 90s looks reasonable. This and
the humidity levels generate heat index values of 95 to 100F,
which is at Advisory levels, so the Heat Advisory will continue
in effect.

Thunderstorms: Morning soundings showed PW values 1.7 inches
at Long Island and 1.8 inches at Albany. Farther west, Buffalo
reporting 1.9 inches. This is a little less than the 2.0
forecast in the models, but but still high and enough to make
the same point. 12Z NAM shows 3000-4000J CAPE, while 06Z GFS
shows 1500J CAPE. Location of highest CAPE varies between the
Mass Pike on one and Nrn CT/Nrn RI /East-Central Mass on the
other. The NAM value looks a little high, but that's usual for
the NAM. The high buoyancy and the lack of a limiting inversion
suggest potential for convection this afternoon. The high PW
values suggest potential downpours with local street flooding.
Winds through the layer remain light, so strong wind gusts are
not expected. Having said that, there is a risk that the water-
loading in any thunderstorm could generate enough of a downburst
to bring strong or damaging wind. Best timing looks like 18Z to
00Z / 2PM to 8 PM

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Expecting any thunderstorms to decrease in intensity after
sunset. However, showers and a few thunderstorms should continue
tonight into Wednesday as a mid level shortwave passing by
should provide enough lift to tap into the lingering heat and
humidity ahead of an approaching cold front. That said, there
should be many a dry hour for most tonight into Wednesday.

The combination of clouds and the passage of a cold front
Wednesday should lead to slightly lower temperatures, but still
well above normal for early June. Humidity will take longer to
diminish. Will need to consider extending Heat Advisories into
Wednesday with later forecasts.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights:

* More seasonable temps and MUCH lower humidity levels return by
  Thursday.

* Mainly dry Fri but do have to watch for rains from low
  pressure passing to our south.

* Seasonable and dry weekend, before temperatures moderating and
  turns more unsettled into early next week.

Details:

Wednesday Night through Thursday Night:

The main story in this period is the break in the very warm and
humid weather SNE has been experiencing since the past weekend.
Will still be a fairly mild night Wed night but with falling
humidity levels. But will feel cooler and much drier come
Thursday.

A cool front will shift SE from Quebec and northern New England
Wed night. Any residual daytime convection should fizzle
shortly after sundown, though can't rule out some spotty light
showers south of the Mass Pike associated with the frontal
passage. With FROPA will be a shift in winds to the N associated
with surface ridging from northern New England, which should
see a steady, if gradual, N-S decrease in dewpoints thru the 50s
to low 60s.

Air mass will continue to modify/cool into Thurs as high
pressure moves into Mass Bay. This will shift the winds to a
more onshore direction, and the core of the heat/humidity
shifting back towards the SW into the north-central
Appalachians. Mostly sunny and dry with dewpoints falling back
to more comfortable levels (mid 40s to lower 50s!). 925 mb temps
range from +14 to +18C/850 mb temps around +10 to +14C, highest
of these values to the W/SW. Thus looking for highs in the 60s
to low 70s eastern MA coast, and back well into the 70s to lower
80s for most of the interior W of I-495. But certainly a lot
more of a refreshing air mass than that experienced recently.
Cooler onshore flow continues into Thurs night with ridge axis
across coastal ME/NH thru much of SNE. This should keep most of
the area dry as a shortwave trough shifts into the lower Hudson
Valley; thinking most areas are dry Thurs night with the better
chance for any rains to our SW. Lows in the middle 50s.

Friday:

A bit more uncertainty in the details, due to a shortwave
disturbance moving through the mid-Atlantic waters thru Friday
night, while a more pronounced trough moves through northeast
NH/ME. Shortwave moving into the waters south of LI induces weak
low pressure which progresses east into our southern waters.
GFS/ECMWF generally keep rains well to our south with the only
QPF produced from the northern ME trough late Friday into Friday
night; currently view the substantially wetter and more north
00z Canadian GEM as an outlier, given lack of support from most
of the ensemble guidance. Only offered slight chance PoP for
showers but many should stay dry, but we do have to keep track
of any small adjustments northward in subsequent guidance. As
this low passes to our southeast later Friday into Friday night,
could see an enhancement to NE winds across eastern MA/Cape Cod
and Islands that may be a little stronger than current forecast
reflects; would be more of an issue for our
southern/southeastern waters though. Highs in the mid 60s to low
70s (coolest eastern MA/Cape Cod) with lows in the lower to
middle 50s.

The Weekend into Early Next Week:

Other than limited chances for showers early on Saturday, much
of the weekend projects as an overall rather pleasant and dry
period. Mostly sunny to partly cloudy conditions should prevail
with highs in the 70s, except upper 60s near the coasts for Sat;
more of a westerly flow on Sunday should bring highs well into
the 70s across most of the area except upper 60s-low 70s near
the Cape and Islands.

Greater uncertainty in the details with fairly large solution
spread across the deterministic guidance in timing the next
chance for rains looking into Mon/Tues. Fairly large variance in
the guidance on the handling of a northern stream trough which
digs either into New England or westward into the Ohio
Valley/spine of the Appalachians (ECMWF idea). ECMWF would be
more of a slower solution than the GFS/GEM idea. While most of
the time should be dry, it is the timing of the rain chances
that will need some fine-tuning moving forward. Stuck mostly
with NBM for the early week period.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This afternoon: High confidence on trends, moderate on timing
of storms and on fog/stratus improvement.

LIFR stratus and fog for the Islands through the afternoon. At
most it might break for a couple of hours. VFR for the rest of
the area. Scattered showers/thunder blossom between 18-00z/2PM-
8PM, moving east especially N/W of I-95. Torrential downpours,
lightning and brief strong wind gusts possible if a direct hit
on a terminal. Climatology suggests any near-misses by
thunderstorms will bring VFR ceilings and MVFR Vsbys. A direct
hit usually brings brief MVFR cigs and IFR vsbys. Will be
adjusting TAFs at 15Z to account for this. SW to WSW winds at
5-15 kt.

Tonight and Wednesday...Moderate confidence.

Mainly VFR during this time across southern New England.
Scattered MVFR in SHRA and isolated TSRA. Some risk for IFR in
marine stratus and fog towards the Cape and islands late tonight
into Wednesday.

KBOS TAF...High confidence in TAF. Possible TSRA ~19-23z.

KBDL TAF...High confidence in TAF. Possible TSRA ~18-22z.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible.

Friday through Saturday: Mainly VFR, with areas MVFR possible.
Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

High pressure centered over Bermuda allows for quiet weather
for the coastal waters. Scattered showers and thunderstorms
possible this afternoon/evening. Otherwise, winds and waves
remain below the Small Craft Advisory thresholds through
Wednesday. Low visibility in fog across the waters this
morning. More opportunities for reduced visibility in showers
and fog tonight into Wednesday morning. Low risk for a few
thunderstorms, mainly across the nearshore waters.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers.

Thursday through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

&&

.CLIMATE...
With the toasty temperatures the next three days, let's crack
open the history books and look at the extremes of heat and
humidity for Sunday June 6 to Tuesday June 8.

Record High Temps

June 8
BOS 97 / 1984
PVD 94 / 2008
BDL 96 / 1984
ORH 91 / 1984

Record High Min Temps

June 8
BOS  77 / 2008
PVD  74 / 2008
BDL  70 / 2008
ORH  71 / 2008

Highest Dewpoint

June 8
BOS  73 / 1984
PVD  74 / 1984
BDL  73 / 2008
ORH  72 / 2008

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ004.
     Heat Advisory until 8 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 8 PM EDT this evening for MAZ007-012-019.
     Heat Advisory until 8 PM EDT this evening for MAZ003-005-006-
     010-011-013>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...WTB/Belk/Loconto
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...WTB/Belk/Loconto
MARINE...WTB/Belk/Loconto
CLIMATE...
Hazardous weather outlook, Jun 8, 9:37 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1037 AM EDT Tue Jun 8 2021

MAZ002-004-008-009-020>024-RIZ005>008-090845-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Washington RI-
Newport RI-Block Island RI-
1037 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for central Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

Also, thunderstorms will develop between 2 PM and 8 PM. Some of
these thunderstorms may produce downpours that cause local street
flooding. Lightning also may produce local hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ003-005-006-010-011-013>018-026-090845-
Hartford CT-Tolland CT-Eastern Franklin MA-Central Middlesex MA-
Western Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northern Middlesex MA-
1037 AM EDT Tue Jun 8 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts and western Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also thunderstorms will develop between 2 PM and 8 PM. Some of
these thunderstorms may produce downpours that cause local street
flooding. Lightning also may produce local hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ004-MAZ007-012-019-RIZ001>004-090845-
Windham CT-Eastern Essex MA-Southern Worcester MA-
Eastern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-
1037 AM EDT Tue Jun 8 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts and northern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, thunderstorms will develop between 2 PM and 8 PM. Some of
these thunderstorms may produce downpours that cause local street
flooding. Lightning also may produce local hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-090845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1037 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

Thunderstorms will develop between 2 PM and 8 PM. Some of these
thunderstoms may produce downpours that cause poor visibility.
Lightning also may produce local hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The Albany radar (KENX), 123 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Hampshire

When
June 8, 11:33 AM EST
Where
Hampshire County, 0.3 mi SSE of Hatfield
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.366, -72.598

In Hatfield, lightning hit a power pole at Main Street and Maple Street, knocking out power.

Thunderstorm Wind, Essex

When
June 8, 2:58 PM EST
Where
Essex County, 0.74 mi NW of (Lwm)lawrence Muni A
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.729, -71.129

In Methuen at 358 PM EDT (258 PM EST), trees were down on a power line on Ayer Street near Riverview Blvd.

Thunderstorm Wind, Essex

When
June 8, 3:15 PM EST
Where
Essex County, 1 mi WSW of Groveland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.746, -71.049

In Haverhill at 415 PM EST (315 PM EST), a large tree was down on a 2-story house on Salem Street. Picture was confirmed on Twitter and reported by various media outlets.

Flash Flood, Essex

When
June 8, 3:20 PM EST to 3:27 PM EST
Where
Essex County, 0.92 mi WSW of Ward Hill to 0.97 mi WSW of Ward Hill
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.745, -71.137

In Methuen between 420 PM EDT and 427 PM EDT, police reported that Pilgrim Circle was flooded up to the headlights of vehicles. Also, fire officials reported a car stuck in flood waters on Independence Drive.

Lightning, Essex

When
June 8, 3:20 PM EST
Where
Essex County, 1.25 mi WSW of Georgetown
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.725, -71.004

In Georgetown, a house was struck by lightning on Lakeshore Drive, resulting in a fire.

Lightning, Worcester

When
June 8, 4:00 PM EST
Where
Worcester County, 0.96 mi S of Webster
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.036, -71.883

In Webster, lightning caused a 2.5-story house to catch fire on School Street.

Thunderstorm Wind, Norfolk

When
June 8, 4:40 PM EST
Where
Norfolk County, 1.17 mi WSW of Bellingham
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.072, -71.490

In Bellingham at 540 PM EDT (440 PM EST) a tree fell onto two cars on North Street.

Thunderstorm Wind, Norfolk

When
June 8, 4:45 PM EST
Where
Norfolk County, 1.04 mi SSE of Medway
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.115, -71.396

In Franklin at 545 PM EDT (445 PM EST), a power line was down on Lincoln Street.

Thunderstorm Wind, Norfolk

When
June 8, 5:05 PM EST
Where
Norfolk County, 1.06 mi ESE of East Walpole
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.146, -71.200

In Sharon at 605 PM EDT (505 PM EST) a tree was down on Norwood Street at Avalon Drive.

Thunderstorm Wind, Norfolk

When
June 8, 5:10 PM EST to 5:12 PM EST
Where
Norfolk County, 0.68 mi W of West Stoughton to 1.64 mi N of Stoughton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.132, -71.143

In Stoughton, a tree and wires were down on Lakewood Drive, Pine Street, Access Road, and Brook Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955429, 955432, 955433, 955428, 955430, 955431, 955454, 955478, 955490, 955503.